The development of a potential new drug treatment for osteoporosis has been blocked by a European medicines regulation agency because of safety concerns and a lack of evidence that it was effective.
Abaloparatide was being developed by pharmaceutical company Radius to treat postmenopausal women with osteoporosis who are more susceptible to bone fractures.
But the European Medicines Agency’s Committee for Medicinal Products for Human Use (CHMP) has now refused to give the drug the go-ahead in Europe.
“From a safety point of view, the CHMP was concerned about the medicine’s effects on the heart, such as increases in heart rate and palpitations."
"Because most post-menopausal women are at an increased risk of heart problems, the CHMP could not identify a group of patients in whom the benefits would outweigh the risks. Therefore, the committee recommended that the medicine is refused marketing authorisation,” the Agency said in a statement.
Fizz Thompson, Clinical Director at the National Osteoporosis Society, said while it was disappointing that a potentially promising new treatment for osteoporosis would not now see the light of day, patient safety always had to be the primary concern.
“The National Osteoporosis Society will continue to support research in the field of osteoporosis to build a future where there is a range of safe and effective treatments available for people affected by the condition.”
Professor Richard Eastell, Head of the Academic Unit of Bone Metabolism at the University of Sheffield, said the EMA’s decision was “disappointing news.”
“We haven’t had a new drug in osteoporosis for a long time, especially one working as an anabolic, so this is disappointing. In the US, when abaloparatide was introduced the price was about 30 per cent lower than teriparatide, and in the UK the price of teriparatide can be a limiting factor in our patients receiving anabolic treatment. However, before it is licensed in Europe, it is important that the EMA is satisfied that it couldn’t cause any harm, particularly an increased risk of palpitations.”